Hail, Pontotoc
- When
- May 20, 11:30 PM CST
- Where
- Pontotoc County, 1.33 mi ENE of Ada
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.780, -96.660
No damage was reported.
A shortwave trough progressed through the southern Plains during the first part of the day, resulting in thunderstorm development over west Texas early in the morning. These storms intensified and expanded in coverage as they moved eastward into Oklahoma, with isolated reports of large hail in the most intense cores.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A shortwave trough progressed through the southern Plains during the first part of the day, resulting in thunderstorm development over west Texas early in the morning. These storms intensified and expanded in coverage as they moved eastward into Oklahoma, with isolated reports of large hail in the most intense cores.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 20, 7:15 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 815 PM CDT MON MAY 20 2013 .UPDATE... THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF SOUTH CENTRAL AND SOUTHEAST OK THIS EVENING. ADDITIONAL DEVELOPMENT WILL BE POSSIBLE ACROSS PARTS OF CENTRAL/SOUTHERN OK OVERNIGHT/EARLY TUESDAY. MADE SOME ADJUSTMENTS TO POPS/WX. WILL SEND UPDATES SHORTLY. MAXWELL && .PREV DISCUSSION... /ISSUED 152 PM CDT MON MAY 20 2013/ DISCUSSION... ..SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS... RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED OVER THE NEXT HOUR OR TWO ALONG THE DRYLINE AND STATIONARY BOUNDARY. THIS WILL MAINLY BE ALONG I44 FROM OKC SOUTHWARD...AND ALONG AND EAST OF I35 NORTH OF OKC. RETURNS ALREADY BEING OBSERVED EAST OF LAWTON. MOST RECENT MESOANALYSIS AND 18Z SOUNDING SUGGEST VERY LARGE HAIL AND THE POSSIBILITY OF TORNADOES ESPECIALLY JUST SOUTH/SW OF METRO NE OF TRIPLE POINT. STORMS SHOULD REMAIN DISCRETE UNTIL LATER TONIGHT...PERHAPS MERGING ACROSS SOUTH CENTRAL/EAST CENTRAL OK PRODUCING VERY HEAVY RAINFALL...HAIL...AND THE THREAT OF DAMAGING WINDS ACROSS SE OK. ANOTHER ROUND OF ELEVATED CONVECTION MAY BE POSSIBLE VERY LATE TONIGHT THROUGH EARLY TOMORROW MORNING AS SHORTWAVE TROUGH IMPACTS THE AREA. COOLER TEMPS ARE EXPECTED TOMORROW WITH THUNDERSTORMS CONTINUING PERHAPS THROUGH THE DAY ACROSS SE OK. A BREAK IN RAIN/THUNDERSTORM CHANCES WILL OCCUR WED...BUT WILL RETURN THURS THROUGH SATURDAY AS SUBTLE SHORTWAVE TROUGHS ROUNDING THE RIDGE AXIS IMPACT THE REGION AND ANOTHER WEAK COLD FRONT ENTERS THE AREA. EXPECT NEAR AVG TEMPS THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 64 76 60 84 / 30 30 10 10 HOBART OK 61 82 58 88 / 10 20 10 10 WICHITA FALLS TX 68 82 62 89 / 20 20 10 10 GAGE OK 54 81 53 85 / 10 10 0 10 PONCA CITY OK 59 78 55 80 / 20 20 10 10 DURANT OK 70 78 65 85 / 100 60 40 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/99
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT MON MAY 20 2013
OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
945 PM CDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
A MODERATE RISK OF SEVERE STORMS CONTINUES FOR SOUTHERN OKLAHOMA INTO
NORTH TEXAS...WITH A SLIGHT RISK OF SEVERE STORMS FROM NORTHERN
OKLAHOMA THROUGH WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK EXTENDS SOUTH OF A LINE FROM CALVIN TO SULPHUR TO
HENRIETTA TEXAS. THE SLIGHT RISK EXTENDS SOUTH OF A LINE FROM
MORRISON TO SEWARD TO YUKON TO LAWTON TO SEYMOUR TEXAS...COVERING
LOCATIONS SOUTH AND EAST TO THE MODERATE RISK.
TIMING...
SEVERE STORMS REMAIN ON GOING ACROSS FAR SOUTHERN OKLAHOMA AND NORTHERN
TEXAS. ELEVATED ISOLATED STORMS ALSO CONTINUE TO DEVELOP ACROSS CENTRAL
OKLAHOMA. THIS NEW DEVELOPMENT OF STORMS BEHIND THE PRIMARY FRONT IS
EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS.
IMPACTS...
THE TORNADO THREAT REMAINS...HOWEVER...LARGE DESTRUCTIVE HAIL AND DAMAGING
WINDS REMAIN THE PRIMARY CONCERNS. ONGOING STORMS HAVE BEEN CAPABLE OF
80 MPH WINDS AND BASEBALL SIZED HAIL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN TO CONTINUE SEVERE WEATHER OPERATIONS THROUGH
THE EARLY MORNING HOURS.
DISCUSSION...
OVERALL...THE FRONTAL BOUNDARY HAS STALLED FROM NORTHEASTERN THROUGH
CENTRAL OKLAHOMA...INTO WESTERN NORTH TEXAS. ONGOING STORMS REMAIN
ROOTED TO THIS BOUNDARY...AS IT CONTINUES TO PROVIDE LIFT FOR THE
CONTINUED DEVELOPMENT OF STORMS. INSTABILITY REMAINS SUFFICIENT ALONG
AND AHEAD OF THE BOUNDARY...WITH WIND FIELDS CONTINUING TO SUPPORT
ROTATING UPDRAFTS.
EXPECT GENERAL THUNDERSTORMS TO REDEVELOP LATER TONIGHT THROUGH
TUESDAY MORNING AS THE FRONT SLOWLY RETREATS NORTHWESTWARD OVERNIGHT.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...HOWEVER
A FEW STRONG TO SEVERE STORMS CANNOT BE RULED OUT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
CONTINUED TRAINING OF STORMS WILL RESULT IN INCREASED FLOODING OF CREEKS...
SMALL STREAMS...AND ROAD WAYS. THIS WILL BE ESPECIALLY TRUE ACROSS THE
RED RIVER VALLEY REGION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
SEVERE STORMS WILL BE POSSIBLE AGAIN ON TUESDAY...MAINLY ACROSS THE
SOUTHEAST HALF OF OKLAHOMA. ISOLATED SEVERE STORMS WILL BE POSSIBLE
EACH DAY FROM WEDNESDAY THROUGH FRIDAY. THUNDERSTORMS ARE NOT
CURRENTLY EXPECTED ON SATURDAY AND SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY AND UPDATED AS NEEDED.
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1033 PM CDT MON MAY 20 2013
OKZ043-047-048-210400-
JOHNSTON OK-ATOKA OK-COAL OK-
1033 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSTON...
NORTHWESTERN ATOKA AND COAL COUNTIES UNTIL 1100 PM CDT...
AT 1029 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROMIDE...
MOVING EAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3444 9604 3433 9650 3450 9658 3451 9657
3450 9651 3455 9651 3474 9622
TIME...MOT...LOC 0329Z 248DEG 34KT 3445 9646PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1131 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL DUNCAN 34.52N 97.97W
05/20/2013 E1.25 INCH STEPHENS OK LAW ENFORCEMENT
AT STEPHENS COUNTY FAIRGROUNDS
&&
JPIKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CDT MON MAY 20 2013
OKZ028-029-040-210515-
MCCLAIN OK-GARVIN OK-CLEVELAND OK-
1150 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCLAIN...NORTHERN
GARVIN AND SOUTHEASTERN CLEVELAND COUNTIES UNTIL 1215 AM CDT...
AT 1147 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MAYSVILLE...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
LAT...LON 3476 9745 3492 9756 3509 9723 3499 9714
3494 9714 3493 9709
TIME...MOT...LOC 0447Z 238DEG 30KT 3489 9743PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM HAIL EMPIRE CITY 34.46N 98.04W
05/20/2013 E1.75 INCH STEPHENS OK BROADCAST MEDIA
FROM KSWO
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1227 AM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL WYNNEWOOD 34.64N 97.16W
05/20/2013 E1.00 INCH GARVIN OK PUBLIC
PUBLIC REPORTED HAIL COVERING GROUND...DIMES TO QUARTERS.
&&
KURTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL ADA 34.78N 96.66W
05/21/2013 E1.00 INCH PONTOTOC OK BROADCAST MEDIA
&&
KURTZThe Norman radar (KTLX), 83 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
6 hail, 2 flash flood. Local standard time, as filed.
No damage was reported.
Flooding and road closures reported at the 900 block of W 6th St. and the 700 block of E 6th St. No damage was reported.
Water over highway 37 at the Keel Creek bridge. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454913, 451660, 451661, 451662, 451663, 451664, 454909, 454910.